Oklahoma, 2011

Winter Weather in Oklahoma, January 19 to 20, 2011

January 19 to 20, 2011 · NWS OUN · 24 events in 15 counties and zones

A strong, but fast-moving disturbance moved toward the southern Plains late on the 19th. At the same time, an arctic cold front moved south, with very cold temperatures behind the boundary moved south through Oklahoma.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A strong, but fast-moving disturbance moved toward the southern Plains late on the 19th. At the same time, an arctic cold front moved south, with very cold temperatures behind the boundary moved south through Oklahoma. Cloud cover thickened during the afternoon and evening hours of the 19th, keeping temperatures near freezing over northern Oklahoma for much of the day. Not much in the way of precipitation had developed until mid evening, when radar echoes began blossoming across northern Oklahoma. Snow, sleet, and freezing drizzle began affecting areas from Woodward, to Enid, and to Stillwater by around 10 pm, but transitioned to all snow shortly after. Under the more persistent snow bands totals reached as high as 4 inches. Further south, the arctic front quickly moved toward the Red River. Light, but widespread precipitation developed over central and southwest Oklahoma. For the first several hours, much of the precipitation fell as freezing drizzle, which occasionally mixed with light snow. A thin coating of ice accumulated on area roadways, which significantly disrupted the morning commute. Hundreds of accidents occurred state-wide, three of which involved fatalities. The precipitation began to transition to all snow over all areas beginning around sunrise, and quickly came to an end from west to east. The main affects of the storm system had moved east by late morning, with much of the region seeing the sun by mid to late afternoon. Even with the sun, however, the temperatures generally remained in the 20s and lower 30s.

Another significant occurrence with this event was the very cold wind chills. North winds of 15 to 20 mph, with gusts of 30 to 35 mph were common for a good part of the day. With temperatures in the upper teens and 20s, minimum wind chills ranged from 5 to -5 degrees near and north of Interstate 40, to 5 to 15 degrees across the south. The wind also created areas of blowing/drifting snow over northern Oklahoma, which briefly reduced visibilities below one mile at times. The combination of snow/ice, temperatures, and gusty north winds made for an all-around nasty day over Oklahoma and western North Texas. For more information on the Wind Chill Index, you can click here.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 19, 6:00 PM CST, 3 hours earlier.

Area forecast discussion, Jan 19, 6:00 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
600 PM CST WED JAN 19 2011

.AVIATION...
COLD AIR...WITH SUBFREEZING TEMPERATURES ACROSS NORTHERN
OKLAHOMA...WILL MOVE SOUTH TONIGHT AS SURFACE LOW PRESSURE
TRACKS SOUTHEAST. LIGHT RETURNS FROM KVNX IS ASSOCIATED WITH
EXPANDING AREA OF LIGHT FREEZING DRIZZLE WHICH MAY IMPACT
PNC OVER THE NEXT 1-2 HOURS.  AS LARGE SCALE LIFT INCREASES
TONIGHT WITH THE APPROACHING TROUGH...PRECIP SHOULD EXPAND ACROSS
NORTHERN OKLAHOMA. SOME OF THE PRECIP MAY FALL AS LIGHT FREEZING
RAIN AND SLEET BUT SHOULD TRANSITION TO SNOW. RUC13 DEVELOPS SOME
LIGHT PRECIP JUST BEHIND SURFACE FRONT THIS EVENING...CLOSE TO
OKC/OUN. TEMPERATURES CURRENTLY ARE IN THE UPPER 40S SO
FREEZING...FROZEN PRECIP SHOULD BE DELAYED UNTIL AFTER 6Z. MOST OF
THE PRECIP SHOULD END AT ALL TAF SITES BY 18-19Z THURSDAY AS
INFLUENCE FROM TROUGH SHIFTS EAST.

&&

.PREV DISCUSSION... /ISSUED 309 PM CST WED JAN 19 2011/

DISCUSSION...
ANOTHER COMPLICATED FORECAST AS FAR AS PRECIPITATION TYPE TONIGHT
AND TOMORROW MORNING. STRATUS AND WEAK SURFACE BOUNDARY ACROSS
NORTHERN OKLAHOMA HAS KEPT TEMPERATURES COOL ALTHOUGH THE MUCH
COLDER AIR IS STILL LURKING FARTHER NORTH IN THE CENTRAL PLAINS.
TEMPERATURES ARE ALREADY NEAR FREEZING IN THE NORTH. THE LATEST
FORECAST SOUNDINGS SHOW LESS OF A FREEZING RAIN SIGNATURE AS THE
COLUMN COOLS MORE QUICKLY THAN WAS FORECAST YESTERDAY AND WARM
LAYER ALOFT ERODES. STILL MAY SEE A PERIOD OF SLEET OR FREEZING
RAIN DURING THE TRANSITION FROM RAIN TO SNOW HOWEVER. WILL KEEP
SLEET IN THE FORECAST BUT WILL NOT MENTION FREEZING RAIN
OVERNIGHT AS FZRA CHANCES ARE LOWER /ALTHOUGH NOT ZERO./ OTHERWISE
FORECAST REASONING IS SIMILAR THIS AFTERNOON. HAVE EXTENDED AXIS
OF HEAVIER SNOW FARTHER WEST AS MODELS SHOW STRONG FRONTOGENESIS
IN THE 925 TO 850 MB LAYER AT 06Z WHICH WOULD SUPPORT SOME
PRECIPITATION BANDING ACROSS NORTHWEST OKLAHOMA. HAVE ALSO
INCREASED THE EXPECTED SNOW ACCUMULATIONS SLIGHTLY ALTHOUGH
KEEPING FORECAST GENERALLY IN THE 2 TO 4 INCH RANGE ACROSS THE
NORTHERN TWO TIERS OF COUNTIES. MAY SEE SOME LOCALLY HIGHER
AMOUNTS DEPENDING ON WHERE ANY SNOW BANDS DEVELOP OVERNIGHT. WILL
KEEP ADVISORY IN PLACE WITH NO CHANGES IN GEOGRAPHY EXPECTED AT
THE MOMENT. PRECIPITATION WILL END QUICKLY FROM WEST TO EAST
THURSDAY MORNING AND EARLY AFTERNOON.

ATTENTION THEN SHIFTS TO WINTER STORM NUMBER 2 THAT WILL AFFECT
THE AREA THIS WEEKEND. GFS HAS COME AROUND TO A MUCH COOLER
SOLUTION AND IS NOW MORE IN LINE WITH THE ECMWF SUPPORTING SNOW.
HAVE COOLED TEMPERATURES THIS WEEKEND... INCREASED POPS AND
BROADENED THE AREA WHERE SNOW IS MENTIONED. WILL WATCH TRENDS IN
MEDIUM RANGE MODELS CLOSELY THE NEXT COUPLE OF DAYS AS THERE WILL
BE THE POTENTIAL OF SOME HIGHER SNOW TOTALS SOMEWHERE OVER THE
AREA THIS WEEKEND /MOST LIKELY ON SUNDAY./

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  19  29  15  44 /  80  40   0   0
HOBART OK         20  29  15  48 /  50  20   0   0
WICHITA FALLS TX  24  41  17  50 /  40  30   0   0
GAGE OK           14  35  13  45 /  70  10   0   0
PONCA CITY OK     15  23  12  37 /  90  30   0   0
DURANT OK         30  32  15  42 /  50  60   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WINTER WEATHER ADVISORY UNTIL 1 PM CST THURSDAY FOR OKZ004>020.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 1 PM CST
     THURSDAY FOR OKZ022>032-039>043-046-047.

TX...NONE.
&&
Hazardous weather outlook, Jan 19, 8:15 PM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
815 PM CST WED JAN 19 2011

OKZ004>048-050>052-TXZ083>090-201100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
815 PM CST WED JAN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED.

DISCUSSION...
A COLD AND STABLE AIRMASS WILL PREVENT THUNDERSTORM DEVELOPMENT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST THURSDAY JAN 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...ZERO PERCENT.

OTHER HAZARDOUS WEATHER...
HAZARDOUS TRAVEL CONDITIONS MAY DEVELOP IN PARTS OF OKLAHOMA TONIGHT
AND EARLY THURSDAY MORNING. SEE THE WINTER WEATHER ADVISORY FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED.

OTHER HAZARDOUS WEATHER...
LIGHT WINTRY PRECIPITATION WILL END BY MIDDAY THURSDAY. HOWEVER...
WIND AND COLD AIR WILL COMBINE TO LOWER WIND CHILL VALUES TO BELOW
ZERO THURSDAY MORNING OVER PARTS OF NORTHERN OKLAHOMA... AND INTO
THE SINGLE DIGITS AND TEENS BY MID-MORNING THURSDAY OVER PARTS OF
WESTERN NORTH TEXAS AND A LARGE PART OF THE REST OF WESTERN AND
CENTRAL OKLAHOMA. WIND CHILLS WILL LIKELY REMAIN IN THE TEENS ALL
DAY THURSDAY IN PARTS OF CENTRAL AND EASTERN OKLAHOMA.

ANOTHER STORM SYSTEM WILL BRING A CHANCE OF RAIN OR SNOW TO THE AREA
ON SUNDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
THURSDAY MORNING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 winter weather. Local standard time, as filed.

Winter Weather, Garfield

When
January 19, 9:00 PM CST to January 20, 7:00 AM CST
Where
Garfield forecast zone
Reported by
Other Federal Agency
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Around 2.5 inches of snow accumulated at Vance Air Force Base.

Winter Weather, Garfield

When
January 19, 9:00 PM CST to January 20, 7:00 AM CST
Where
Garfield forecast zone
Reported by
Emergency Manager
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Around 1.5 inches of snow accumulated in and around Enid.

Winter Weather, Kay

When
January 19, 9:00 PM CST to January 20, 7:00 AM CST
Where
Kay forecast zone
Reported by
COOP Observer
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

The observer at Ponca City measured 3.2 inches of snow.

Winter Weather, Kay

When
January 19, 9:00 PM CST to January 20, 7:00 AM CST
Where
Kay forecast zone
Reported by
COOP Observer
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

One inch of snow was measured 1 mile northwest of Newkirk.

Winter Weather, Woodward

When
January 19, 9:00 PM CST to January 20, 7:00 AM CST
Where
Woodward forecast zone
Reported by
COOP Observer
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

One inch of snow was measured at Mutual.

Winter Weather, Harper

When
January 19, 9:00 PM CST to January 20, 7:00 AM CST
Where
Harper forecast zone
Reported by
Law Enforcement
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

Around 3 inches of snow accumulated at Buffalo.

Winter Weather, Harper

When
January 19, 9:00 PM CST to January 20, 7:00 AM CST
Where
Harper forecast zone
Reported by
COOP Observer
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

Two inches of snow accumulated at Laverne.

Winter Weather, Major

When
January 19, 9:00 PM CST to January 20, 7:00 AM CST
Where
Major forecast zone
Reported by
COOP Observer
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

Three and a half inches of snow accumulated at Ames.

Winter Weather, Kingfisher

When
January 19, 9:00 PM CST to January 20, 7:00 AM CST
Where
Kingfisher forecast zone
Reported by
COOP Observer
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

Two and a half inches of snow accumulated 4 miles east-southeast of Hennessey.

Winter Weather, Major

When
January 19, 9:00 PM CST to January 20, 7:00 AM CST
Where
Major forecast zone
Reported by
COOP Observer
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

Two inches of snow accumulated 1 mile south-southwest of Orienta.

Winter Weather, Dewey

When
January 19, 9:00 PM CST to January 20, 7:00 AM CST
Where
Dewey forecast zone
Reported by
COOP Observer
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

One and a half inches of snow accumulated at Taloga.

Winter Weather, Payne

When
January 19, 9:00 PM CST to January 20, 7:00 AM CST
Where
Payne forecast zone
Reported by
COOP Observer
Coordinates
36.077, -96.976 (the zone’s center; the record gives no point)

Two inches of snow accumulated at Ingalls.

Winter Weather, Grant

When
January 19, 9:00 PM CST to January 20, 7:00 AM CST
Where
Grant forecast zone
Reported by
COOP Observer
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

Four inches of snow accumulated at Lamont.

Winter Weather, Grant

When
January 19, 9:00 PM CST to January 20, 7:00 AM CST
Where
Grant forecast zone
Reported by
COOP Observer
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

Three inches of snow accumulated at Jefferson.

Winter Weather, Dewey

When
January 19, 9:00 PM CST to January 20, 7:00 AM CST
Where
Dewey forecast zone
Reported by
COOP Observer
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

The observer at Vici measured 2.1 inches of snow.

Winter Weather, Kay

When
January 19, 9:00 PM CST to January 20, 7:00 AM CST
Where
Kay forecast zone
Reported by
COOP Observer
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

Three inches of snow accumulated at Blackwell.

Winter Weather, Kay

When
January 19, 9:00 PM CST to January 20, 7:00 AM CST
Where
Kay forecast zone
Reported by
COOP Observer
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

The observer at Braman measured 2.6 inches of snow.

Winter Weather, Alfalfa

When
January 19, 9:00 PM CST to January 20, 7:00 AM CST
Where
Alfalfa forecast zone
Reported by
COOP Observer
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

Three inches of snow accumulated one mile south-southeast of Helena.

Winter Weather, Noble

When
January 19, 9:00 PM CST to January 20, 7:00 AM CST
Where
Noble forecast zone
Reported by
COOP Observer
Coordinates
36.389, -97.230 (the zone’s center; the record gives no point)

The observer at Perry measured 2.8 inches of snow.

Winter Weather, Roger Mills

When
January 19, 9:00 PM CST to January 20, 7:00 AM CST
Where
Roger Mills forecast zone
Deaths
0 direct, 1 indirect
Reported by
Public
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

Around 3 inches of snow accumulated 10 miles north-northeast of Durham. Lighter amounts were reported across the central and southern portions of the county. Several accidents occurred as a result of slipper roadways. Unfortunately, one of the accidents resulted in a fatality. The automobile collision occurred around 3:15 am, 8.8 miles south of Cheyenne on US Highway 283.

Winter Weather, Payne

When
January 19, 9:00 PM CST to January 20, 7:00 AM CST
Where
Payne forecast zone
Reported by
COOP Observer
Coordinates
36.077, -96.976 (the zone’s center; the record gives no point)

The observer two miles west of Stillwater measured 1.2 inches of snow.

Winter Weather, Seminole

When
January 20, 4:00 AM CST to 12:00 PM CST
Where
Seminole forecast zone
Reported by
COOP Observer
Coordinates
35.168, -96.615 (the zone’s center; the record gives no point)

One inch of snow was measured at Seminole.

Winter Weather, Carter

When
January 20, 6:00 AM CST to 12:00 PM CST
Where
Carter forecast zone
Deaths
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
34.251, -97.286 (the zone’s center; the record gives no point)

A light coating of ice from freezing drizzle resulted in several accidents across Carter county. Unfortunately, one of the accidents resulted in a fatality. The accident occurred at approximately 7:40 am on US Highway 77, 1.5 miles south of Ardmore.

Winter Weather, Marshall

When
January 20, 6:00 AM CST to 12:00 PM CST
Where
Marshall forecast zone
Deaths
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
34.025, -96.769 (the zone’s center; the record gives no point)

A light coating of ice from freezing drizzle resulted in several accidents across Marshall county. Unfortunately, one of the accidents resulted in a fatality. The accident occurred at 8:22 am on US Highway 70, 0.8 miles west of Oakland.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Roger Mills2011-01-1937MaleVehicle/Towed TrailerIndirect
Winter Weather, Carter2011-01-2047MaleVehicle/Towed TrailerIndirect
Winter Weather, Marshall2011-01-2070MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269576, 269577, 269578, 269579, 269580, 269581, 269582, 269583, 269584, 269585, 269586, 269587, 269588, 269589, 269590, 269591, 269592, 269593, 269594, 269595, 269596, 269597, 269598, 269600.